Missouri, 2010Flash Flood in Missouri, May 20, 2010
May 20, 2010 · NWS MEG · 1 event in 1 county or zone
A warm front pushed through the Mid South during the day on May 20th, 2010. Numerous showers and thunderstorms developed well north of the front across northern parts of the Mid South during the early morning hours resulting in some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front pushed through the Mid South during the day on May 20th, 2010. Numerous showers and thunderstorms developed well north of the front across northern parts of the Mid South during the early morning hours resulting in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 5:27 AM CST, 48 minutes earlier.
Area forecast discussion, May 20, 5:27 AM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
627 AM CDT THU MAY 20 2010
.DISCUSSION... /ISSUED 255 AM CDT THU MAY 20 2010/
CLOUDS ARE INCREASING ACROSS THE FORECAST AREA EARLY THIS MORNING
WITH TEMPERATURES MAINLY IN THE 60S. A LARGE AREA OF SHOWERS AND
THUNDERSTORMS IS MOVING SLOWLY NORTHEAST ACROSS NORTHERN AND
CENTRAL ARKANSAS.
WARM FRONT CURRENTLY EXTENDS FROM WEST CENTRAL ARKANSAS THROUGH
CENTRAL MISSISSIPPI AND INTO SOUTH ALABAMA. THIS FRONT WILL MOVE
NORTH INTO THE FORECAST AREA LATER TODAY. SOUTH OF THE WARM FRONT
THE ATMOSPHERE WILL BECOME QUITE UNSTABLE AND AS A COLD FRONT
APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL BECOME
MORE NUMEROUS LATER TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREAT WITH TORNADOES ALSO A POSSIBILITY. THERE ALSO REMAIN A
FLASH FLOOD THREAT MAINLY OVER NORTHERN SECTIONS OF THE FORECAST
AREA WHERE THE FLASH FLOOD WATCH IS IN EFFECT.
BY FRIDAY MORNING...THE COLD FRONT WILL BE MOVING THROUGH THE
FORECAST AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF
THE FRONT. THE COLD FRONT SHOULD BE EAST OF THE REGION BY FRIDAY
NIGHT ENDING THE THREAT OF RAIN FOR THE FORECAST AREA.
A LARGE UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE CENTRAL U.S. BY
SATURDAY. THIS WILL BEGIN A PERIOD OF DRY WEATHER OVER THE REGION
WITH AFTERNOON TEMPERATURES APPROACHING 90 DEGREES. THIS PERIOD OF
DRY WEATHER AND VERY WARM TEMPERATURES WILL LAST THROUGHOUT THE
WEEKEND AND INTO MONDAY AND TUESDAY.
AN UPPER LEVEL LOW IS EXPECTED TO DEVELOP OVER THE SOUTHEAST
ATLANTIC COAST EARLY NEXT WEEK AND WILL GRADUALLY MOVE WEST TRYING
TO UNDERCUT THE UPPER LEVEL RIDGE. AS A RESULT...THERE MAY BE SOME
ISOLATED THUNDERSTORMS ACROSS THE FORECAST AREA ON WEDNESDAY.
ARS
&&
.AVIATION...
12Z TAF CYCLE (20/12Z-21/12Z)
LARGE MESOSCALE CONVECTIVE COMPLEX SHOWN ON INFRARED SATELLITE
THIS MORNING WILL MOVE EASTWARD THROUGH THE NORTHERN PARTS OF THE
MIDSOUTH THIS MORNING. MEANWHILE...A WARM FRONT WILL PUSH INTO THE
AREA FROM THE SOUTH. THIS WILL LEAD TO NUMEROUS SHOWERS AND
THUNDERSTORMS AFFECTING ALL THE TAF SITES...GENERALLY MVFR
CONDITIONS...BUT LOWERING TO IFR/LIFR IN THUNDERSTORMS. MOIST AND
VERY UNSTABLE AIR WILL GRADUALLY PUSH INTO THE AREA FROM THE SOUTH
THIS AFTERNOON. THIS WILL LEAD TO ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WITH LARGE HAIL AND
STRONG GUSTY WINDS POSSIBLE. SHOWERS DECREASING IN COVERAGE BY MID
OR LATE EVENING WITH CONDITIONS POSSIBLY BECOMING VFR FOR A WHILE.
STRATUS SPREADING INTO THE REGION AFTER 21/09Z WITH MVFR CEILINGS.
WINDS OVER NORTHEAST AR HAVE TURNED TO THE N IN ASSOCIATION WITH
THE MESOSCALE CONVECTIVE COMPLEX AND MAY DO SO OVER WEST TN.
HOWEVER...THESE WINDS ARE EXPECTED TO TURN BACK TO THE SE THIS
MORNING. WINDS TURNING TO THE S 8-12 KTS ACROSS THE AREA WITH WARM
FRONTAL PASSAGE...DECREASING SOME TONIGHT.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 82 68 86 69 / 80 80 30 10
MKL 78 66 81 61 / 70 80 50 10
JBR 78 64 84 62 / 80 80 30 10
TUP 83 67 85 67 / 60 80 50 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 20, 2:30 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT THU MAY 20 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 AM CDT THU MAY 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE AREA AS A COLD FRONT APPROACHES THE REGION.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
THUNDERSTORMS ALTHOUGH TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY
RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE AND A FLASH
FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING NORTH OF A
LINE FROM FORREST CITY ARKANSAS TO SAVANNAH TENNESSEE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE FRIDAY EAST
OF THE MISSISSIPPI RIVER. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, May 20, 4:25 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 AM CDT THU MAY 20 2010
ARZ027-035-048-049-201130-
CROSS AR-LEE AR-ST. FRANCIS AR-POINSETT AR-
525 AM CDT THU MAY 20 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 AM CDT FOR...
CROSS COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 9 MILES NORTHWEST OF WEINER TO
23 MILES WEST OF GARRET GROVE AT 524 AM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS LINE OF THUNDERSTORMS.
PEOPLE IN CROSS...LEE...POINSETT AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR FORREST CITY...HARRISBURG...LEPANTO...MADISON...
MARIANNA...MARKED TREE...PALESTINE...PARKIN...TRUMANN...TYRONZA...
VILLAGE CREEK STATE PARK AND WYNNE...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 20, 5:54 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 AM CDT THU MAY 20 2010
TNZ020-021-052>055-092-201300-
DECATUR TN-CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-CHESTER TN-
HARDIN TN-
654 AM CDT THU MAY 20 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 AM CDT FOR...
DECATUR COUNTY IN TENNESSEE...
SOUTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
NORTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 10 MILES NORTHWEST OF BLUE
GOOSE TO 3 MILES WEST OF SARDIS AT 654 AM CDT...MOVING NORTHEAST AT
30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CARROLL...CHESTER...DECATUR...GIBSON...HARDIN...HENDERSON
AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR LEXINGTON...NATCHEZ
TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES BEECH
LAKE...PIN OAK LAKE AND PINE LAKE.
Flash Flood, Dunklin
- When
- May 20, 6:15 AM CST to 7:45 AM CST
- Where
- Dunklin County, 0.83 mi ESE of Vly Ridge to 2.53 mi ESE of Vly Ridge
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.575, -90.086
Heavy rain produced flash flooding east of Malden. A 2 mile stretch of Highway H was flooded just south of the Stoddard County line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, May 20 to 21, 20101 injured · $621,000 · 1.75 in hail · 36 events
- Tornado and Flash Flood in Mississippi, May 20, 2010$363,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 20, 2010$164,000 · EF0 · 50 events
- Damaging Winds in Louisiana, May 20, 2010$140,000 · 60 kt wind · 7 events
- Flood in Alaska, May 20 to 21, 2010$135,000 · 1 event
- Flooding and Hail in Missouri, May 20 to 21, 2010$15,000 · 0.75 in hail · 43 events
- Hail and Damaging Winds in Louisiana, May 20, 2010$55,000 · 1.75 in hail · 12 events
- Flash Flood in Tennessee, May 20, 2010$60,000 · 1 event
- Wildfire in California, May 20 to 21, 20101 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, May 20, 201056 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 20, 20101 in hail · 2 events
- Hail and Damaging Wind in Montana, May 20, 201050 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230743.